Alert archive / Idaho / Winter Weather Advisories in 2021

Winter Weather Advisory 7, NWS Spokane, WA

February 2, 20216 counties in Idaho

NWS Spokane, WA issued this winter weather advisory at Feb 2, 2021, 8:42 AM PST for 6 counties in Idaho. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 2, 2021, 8:42 AM PST (16:42 UTC)
Expired
Feb 2, 2021, 6:57 PM PST
In force
10 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 117 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WWUS46 KOTX 021642
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
842 AM PST Tue Feb 2 2021

...BANDS OF MODERATE SNOW OVER LOOKOUT PASS TODAY...

.Winter driving conditions are expected at times through early this 
evening over Lookout Pass as bands of moderate snow pass through the 
area.

IDZ004-030300-
/O.NEW.KOTX.WW.Y.0007.210202T1642Z-210203T0300Z/
Central Panhandle Mountains-
842 AM PST Tue Feb 2 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING 
ABOVE 4000 FEET...

* WHAT...Snow Above 4000 feet. Snow accumulation 3 to 6 inches.

* WHERE...Lookout Pass.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Plan on winter driving conditions at times over Lookout 
  Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

JW
2 follow-up statements
922 
WWUS46 KOTX 022333
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
333 PM PST Tue Feb 2 2021

...BANDS OF MODERATE TO LOCALLY HEAVY SNOW THROUGH EARLY EVENING 
LOOKOUT PASS AND ON THE CAMAS PRAIRIE...

IDZ027-030300-
/O.EXA.KOTX.WW.Y.0007.000000T0000Z-210203T0300Z/
Lewis and Southern Nez Perce Counties-
Including the cities of Soldiers Meadow Road, Craigmont, and
Winchester
333 PM PST Tue Feb 2 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING 
ABOVE 3500 FEET...

* WHAT...Snow Above 3500 feet. Additional snow accumulations up to 2 
  inches. Total snow accumulation 2 to 5 inches.

* WHERE...Soldiers Meadow Road, Craigmont, and Winchester.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Plan on winter driving conditions including Highway 95 
  on the Camas Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

IDZ004-030300-
/O.CON.KOTX.WW.Y.0007.000000T0000Z-210203T0300Z/
Central Panhandle Mountains-
333 PM PST Tue Feb 2 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS 
EVENING ABOVE 4000 FEET...

* WHAT...Snow Above 4000 feet. Additional snow accumulations of up 
  to two inches.

* WHERE...Lookout Pass.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Plan on winter driving conditions in the mountains 
  including Interstate 90 over Lookout Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

JW
670 
WWUS46 KOTX 030257
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
657 PM PST Tue Feb 2 2021

IDZ004-027-030400-
/O.CAN.KOTX.WW.Y.0007.000000T0000Z-210203T0300Z/
Central Panhandle Mountains-Lewis and Southern Nez Perce Counties-
Including the cities of Soldiers Meadow Road, Craigmont, and
Winchester
657 PM PST Tue Feb 2 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

While occasional snow showers may continue through the evening, the 
threat for significant additional snowfall has ended.

$$

OTX

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter weather advisory went out at Feb 2, 4:22 AM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Feb 2, 4:22 AM PST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
422 AM PST Tue Feb 2 2021

.SYNOPSIS...
The passage of a frontal system will bring rain and mountain snow
to the Inland Northwest today. The afternoon will also be quite
breezy across the Columbia Basin and West Plains with gusts of
30 mph or more. The Cascades and the mountains of the Idaho
Panhandle will receive snow Thursday night into Friday. The
weekend looks seasonably cool and mainly dry.

&&

.DISCUSSION...

Today and tonight: A moist frontal system will move across eastern
Washington and north Idaho today. Light to moderate precipitation
will be focused over the Idaho Panhandle for much of the day ahead
of and along the slow moving front. Morning snow levels are
expected to be around 4000-4500 feet and fall below 3000 feet by
early evening. For elevations above 5000 feet snow accumulations
of 3 to 6 inches are expected by this evening, but accumulations
below 4000 feet will be relatively light with much of today's
precipitation falling as rain or a rain/snow mix. This afternoon
and early evening scattered post frontal showers are advertised
by the models under the cold upper level trough. The NAM and GFS
generate clusters of showers across Ferry and Stevens counties
this afternoon and early this evening. We may see some higher
reflectivity showers across the Palouse as well. Rain, snow, or
graupel will be possible under these showers. Gusty post frontal
winds will also develop across the Upper Columbia Basin and West
Plains. Places like Ritzville, Davenport, Wilbur, Washtucna, and
Airway Heights will experience southwest winds of 15 to 20 mph
with gusts of 30 mph or more. Winds will subside this evening as
low pressure deepening along the coast of Washington reverses our
pressure gradient causing southwest winds in the evening to become
light out of the southeast overnight. Decreasing winds and partly
cloudy skies will allow temperatures to dip into the 20s and low
30s.

Wednesday: The weather on Wednesday will be mainly dry. Afternoon
showers are expected to develop over the central and southern
Idaho Panhandle. Mid-level northwest flow under the departing cold
trough will produce minor accumulations across the high terrain of
Shoshone, Clearwater and Idaho counties. For central Washington,
clearing skies and afternoon temperatures in the 40s will make for
a relatively mild day for early February. /GKoch

Thursday through Monday: Our forecast area will be situated
downstream of an upper level ridge located over the Eastern
Pacific Ocean. A few weak impulses will drop down from the
North/Northwest, bringing chances for light mountain snow
throughout the period.

Thursday into Friday, a quick moving wave will bring snow mainly
to the Cascade crest and Idaho Panhandle as strong mid level
westerly flow likely creates a precipitation shadow over much of
Central and Eastern Washington. 850mb winds around 30 kts may lead
to locally breezy conditions especially on the exposed ridges of
the Cascades. Friday will be the warmest day of the period before
temperatures drop back down to near average this weekend.

Another wave currently expected to arrive Sunday could bring
light snow mainly to the Cascade crest/Idaho Panhandle. RC

&&

.AVIATION...
12Z TAFs: Bands of rain will accompany a cold front today. The
most prolonged precipitation will occur over the Idaho Panhandle
and southeast Washington including Coeur d'Alene, Sandpoint,
Kellogg, Lewiston and Pullman. Ceilings of 2000 feet or less will
be possible during the mid to late morning hours until the front
migrates east. Localized gusts of 30 to 40 mph will be possible
with some of the stronger showers embedded within the rain band
this morning. Post cold front gusts of 30 mph or more will also
be possible at Moses Lake, Ephrata, and Spokane International late
this morning into the afternoon. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        46  28  40  26  38  30 /  30  10  10   0  10  20
Coeur d'Alene  46  28  40  26  37  31 /  60  10  10   0  10  20
Pullman        46  30  40  28  39  33 /  70  10  20   0  10  30
Lewiston       50  33  44  33  46  38 /  50  10  20  10  10  30
Colville       46  25  38  21  37  25 /  30  10   0   0   0  10
Sandpoint      42  30  37  26  34  31 /  70  40  10   0  10  30
Kellogg        43  28  37  28  34  32 /  80  40  40  10  20  50
Moses Lake     51  30  46  28  46  33 /  10  10   0   0   0   0
Wenatchee      46  28  41  29  42  34 /  10  20   0   0   0  20
Omak           45  28  40  25  39  30 /  30  10   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Feb 2, 5:17 AM PST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
517 AM PST Tue Feb 2 2021

WAZ042-031500-
East Slopes Northern Cascades-
517 AM PST Tue Feb 2 2021

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Periods of snow are expected through the evening over the
Cascades. The most significant accumulations will occur over the
Cascade Crest with little to no snow in the valleys.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

More snow is expected Thursday night into Friday morning over the
Cascade Crest.

IDZ001-004-031500-
Northern Panhandle-Central Panhandle Mountains-
517 AM PST Tue Feb 2 2021

This Hazardous Weather Outlook is for portions of North Idaho.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The mountains of the central Idaho Panhandle will likely receive
several inches of snow Thursday night into Friday with snow levels
as low as the valley floor.

IDZ002-003-026-027-WAZ031>038-041-043-044-031500-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
517 AM PST Tue Feb 2 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, Feb 2, 8:17 AM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
817 AM PST TUE FEB 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     DEBRIS FLOW      3 SE ENTIAT             47.65N 120.16W
02/02/2021                   DOUGLAS            WA   DEPT OF HIGHWAYS

            LARGE ROCK SLIDE AT MP144 ON US-2 IN PINE
            CANYON. US-2 CLOSED FROM MP140.5, NEAR
            ORONDO, TO MP148, JUST WEST OF WATERVILLE.
            TIME OF EVENT ESTIMATE. WSDOT REPORT AT
            4:26AM. NO KNOWN TIME OF REOPENING ROAD.

&&

Nearby

Winter Weather Advisories in Idaho, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.